Doctors urge CDC to warn public of uncomfortable coronavirus vaccine side effects

by Peter Heck · Nov 24th, 2020 11:20 am
76

Last Updated Dec 1st, 2020 at 11:29 pm

Doctors from the American Medical Association are pressing public health officials to ensure that drug-makers like Pfizer and Moderna are transparent with the public about the potential side-effects associated with the upcoming coronavirus vaccines.

Dr. Sandra Fryhofer said that since the vaccines require two different doses, she worries some patients might fail to return for their second shot after experiencing side effects from the first.

"We really need to make patients aware that this is not going to be a walk in the park," Fryhofer explained to a group of CDC medical advisers. "They are going to know they had a vaccine. They are probably not going to feel wonderful. But they've got to come back for that second dose."

Volunteers who participated in the vaccine trials for both companies said that they experienced several of the symptoms common to COVID-19, including high fever, body aches, headaches, and exhaustion. However, they also agreed that those uncomfortable symptoms lasted a day or less.

One North Carolina volunteer, a woman in her 50s, said that the companies should encourage people to take a day off of work after getting the second vaccine.

"If this proves to work, people are going to have to toughen up," she said. "The first dose is no big deal. And then the second dose will definitely put you down for the day for sure. ... You will need to take a day off after the second dose."

The FDA is now considering emergency use authorization for the vaccines. If all goes according to plan, the first Americans to receive them could be getting vaccinated within a month.


Comments

There are 76 comments on this article.

You must become a subscriber or login to view or post comments on this article.